Fatal case of ciprofloxacin-induced toxic epidermal necrolysis

Authors

  • Adesh D. Mishra Department of Pharmacology, Pandit Bhagwat Dayal Sharma Post Graduate Institute of Medical Sciences, Rohtak, Haryana, India
  • Prashant M. Urade Department of Skin and VD, Pandit Bhagwat Dayal Sharma Post Graduate Institute of Medical Sciences, Rohtak, Haryana, India
  • Niti Mittal Department of Pharmacology, Pandit Bhagwat Dayal Sharma Post Graduate Institute of Medical Sciences, Rohtak, Haryana, India
  • M. C. Gupta Department of Pharmacology, Pandit Bhagwat Dayal Sharma Post Graduate Institute of Medical Sciences, Rohtak, Haryana, India

Keywords:

Ciprofloxacin, Toxic epidermal necrolysis, Causality

Abstract

Ciprofloxacin is a very commonly used antibiotic. Mild to moderate gastrointestinal side effects commonly reported whereas serious reactions such as Steven–Johnson syndrome and toxic epidermal necrolysis (TEN) are very rare. We report the fatal case of 25 years female who had TEN after ingestion of tablet ciprofloxacin. This case report highlights the need to be critically aware of this rare, but life-threatening side effect of this commonly prescribed antibiotic.

References

Sharma VK, Sethuraman G. Adverse cutaneous reactions to drugs: an overview. J Postgrad Med. 1996;42(1):15-22.

Bastuji-Garin S, Rzany B, Stern RS, Shear NH, Naldi L, Roujeau JC. Clinical classification of cases of toxic epidermal necrolysis, Stevens-Johnson syndrome, and erythema multiforme. Arch Dermatol. 1993;129(1):92-6.

Kanade S, Robert S, Bruce W. Cutaneous drug reaction. In: Longo DL, Fauci AS, Kasper DL, Hauser SL, Jameson JL, Loscalzo J, editors. Harrison’s Principles of Internal Medicine. 18th Edition. New York: McGraw Hill Companies; 2012: 436.

Thomas H. Hypersensitivity syndrome and vasculities. In: Thomas H, editor. Clinical Dermatology. 5th Edition. Philadelphia: Elsevier; 2010: 719.

Thomson CJ. The global epidemiology of resistance to ciprofloxacin and the changing nature of antibiotic resistance: a 10 year perspective. J Antimicrob Chemother. 1999;43 Suppl A:31-40.

Available at http://www.rxlist.com/cipro-side-effects-drug-center.htm.

Available at http://www.webmd.com. [Accessed on 09 June 2014].

Barvaliya M, Sanmukhani J, Patel T, Paliwal N, Shah H, Tripathi C. Drug-induced Stevens-Johnson syndrome (SJS), toxic epidermal necrolysis (TEN), and SJS-TEN overlap: a multicentric retrospective study. J Postgrad Med. 2011;57(2):115-9.

Fritsch PO, Maldonado RR. Steven Johnson’s syndrome and toxic epidermal necrolysis. In: Berg F, Eisen A, Wolff M, et al., editors. Fitzpatrick’s Dermatology in General Medicine. 5th Edition. New York: McGraw Hill Companies; 1999: 644-52.

Available at http://www.emedicine.medscape.com/ article/

-overview#a0156. [Accessed on 09 June 2014].

Livasy CA, Kaplan AM. Ciprofloxacin-induced toxic epidermal necrolysis: a case report. Dermatology. 1997;195(2):173-5.

Upadya GM, Ruxana K. Toxic epidermal necrolysis and agranulocytosis: rare adverse effects of ciprofloxacin. Indian J Med Sci. 2009;63(10):461-3.

Downloads

Published

2017-01-29

How to Cite

Mishra, A. D., Urade, P. M., Mittal, N., & Gupta, M. C. (2017). Fatal case of ciprofloxacin-induced toxic epidermal necrolysis. International Journal of Basic & Clinical Pharmacology, 3(6), 1090–1092. Retrieved from https://www.ijbcp.com/index.php/ijbcp/article/view/1193